Wyoming, 2026

High Wind in Wyoming, January 13, 2026

January 13, 2026 · NWS CYS · 2 events in 2 counties and zones

Strong pressure gradients caused high winds to develop in some of the southeast Wyoming wind prones.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong pressure gradients caused high winds to develop in some of the southeast Wyoming wind prones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 12, 10:40 PM MST, 4 hours 16 minutes earlier. Its key messages:

  • Warmer temperatures, breezy conditions, and mostly benign weather expected today through mid-week.
  • Very strong winds possible across the region Thursday through Saturday, with the best chance on Friday.
Area forecast discussion, Jan 12, 10:40 PM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1040 PM MST Mon Jan 12 2026

.KEY MESSAGES...

- Warmer temperatures, breezy conditions, and mostly benign
  weather expected today through mid-week.

- Very strong winds possible across the region Thursday through
  Saturday, with the best chance on Friday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 141 PM MST Mon Jan 12 2026

Not much to talk about as ridging aloft dominates weather
conditions in the short term. First, lets take a look at winds,
what winds you may ask? Well, with no mid-level support,
widespread high wind chances will be at a minimum today.
However, localized stronger winds are possible and widespread
stronger winds return to the CWA behind a trough that dives
south on Tuesday, more on that later. By Tuesday afternoon,
winds may gust up to 50 mph, strongest in our wind prones, and
then diminish thereafter. What about precipitation chances and
temperatures? The aforementioned ridge will be the dominating
factor in the short term period. The axis of said ridge will
remain perched across the West Coast, this will bring mainly
clear skies for the rest of today along with anomalous
temperatures. With 700mb temperatures near +2C, surface
temperatures will soar above average as highs today and Tuesday
top out in the 40s west of I-25 and mid 50s to low 60s east of
the corridor, warmest across the Nebraska Panhandle. Lows, not
all that low or cold for this time of year, will dip into the
20s to low 30s. Precipitation, what precipitation, pretty dry
across the CWA today with dry northwest flow and subsidence
keeping skies mainly clear. On Tuesday, a few changes regarding
precipitation chances as an upper level trough at 500mb dives
south out of Canada with an associated vorticity maxima that
slides into our CWA. This will be the catalyst for increased
clouds and precipitation chances by Tuesday afternoon. Right
now the greatest threat is across central portions of the CWA,
just north of Cheyenne, with the highest POPs over the Laramie
Range. It should be mainly rain at lower elevations, maybe
mixing in with snow Tuesday evening, and snow for the higher
elevations. Accumulations will not be all that impressive, up to
2 inches across the Laramie and Snowy Ranges.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 141 PM MST Mon Jan 12 2026

A fairly quiet mid-week is expected across the region before a
strong cold front brings cold temperatures and very gusty winds
back. Largely northerly to northwesterly flow will be in place
throughout the mid-week into the weekend, as a strong ridge remains
planted across the western CONUS. On Wednesday, a trough over
eastern Canada extends downward through the Midwest and even into
Oklahoma, resulting in a strong height gradients between these two
features. As a result a 145-150kt jet will be positioned north to
south across much of the Northern and Central Plains.The northerly
flow across the CWA at 250mb has a fetch all the way into northern
Canada, so continental arctic air will funnel into and along the
Rockies and Great Plains. 700mb temperatures in the -8 to -5C range
will be in place Wednesday morning before warming into the -2 to 2C
range by the evening as the upper-level ridge advects eastward
behind the departing eastern trough. Therefore, Wednesday will be
cooler than previous days with highs in the low-40s to low-50s
across the CWA. A 700mb trough east of the Laramie Range between
about 45 and 50kts will lead to breezy conditions Wednesday with
northerly winds gusting to around 40mph. Little to no precipitation
is expected Wednesday as drier, northerly to northwesterly flow
remains across the region.

Upper-level flow becomes a bit more active on Thursday as the upper-
level ridge begins to flatten out ahead of the next Canadian trough
moving towards the CONUS. A weaker, embedded shortwave will traverse
through the flow, evident by increasing 500mb cyclonic vorticity
advection, ahead of the stronger push of CVA as the upper-level,
Canadian trough deepens. A brief strengthening of the 700mb height
gradients over eastern portions of the CWA is expected in
association with the embedded shortwave pushing through. A 700mb jet
around 50 to 55kts is anticipated around 18Z across the northern
Panhandle and into northern portions of southeast Wyoming. This jet
will occur behind a cold front pushing through the region with a
developing surface low. With modest subsidence behind the front,
gusty conditions are expected. However, the strongest jet is
expected just behind the front around 18Z, though the best
subsidence doesn't arrive until 00Z. Therefore, gusty conditions are
possible, but high winds are not anticipated at this time due to the
parameters not lining up exactly. It will get colder though, with
700mb temperatures dropping from the -3C to 0C range down to the -6
to -4C range behind the front. With the breezy conditions, the
apparent temperature will be colder than the surface flow, making it
feel colder than it actually is Thursday afternoon and evening.

Late Thursday night into early Friday morning looks to be one of the
more active periods in the long term forecast. By around 06Z Friday,
the base of the upper-level trough will be off to the east of the
CWA, but the jet along the western edge of the trough will be quite
strong, with a fetch all the way into northern Canada, Alaska, and
other portions of the Arctic. With northerly flow expected to
develop in the upper-level with the western edge of the upper-level
trough, this continental arctic air will be funneled right back into
the CWA and along the eastern edge of the Rockies. Throughout the
day Friday, the upper-level trough will continue to deepen across
the Midwest, with the western branch increasing significantly in
strength and expected jet stream by Saturday morning. Down at 700mb,
the 700mb jet will strengthen as height gradients increase across
the CWA. These height gradients look to increase in as the 700mb low
over southern Canada, just north of Minnesota, deepens Friday
morning. The 700mb jet will increase to around 70-75kts by 06Z
Friday and maintain strength through late Friday morning, before
dropping to around 65-70kts. Even the 800mb jet will remain around
65 to 70kts throughout the morning Friday. Fairly strong subsidence
will be present Friday morning across the Panhandle, increasing the
likelihood for these winds to mix down to the surface. Forecast GFS
soundings show fairly strong lapse rates in the lowest 1km, further
favoring strong winds reaching the surface. While this event is
still several days out, strong winds look likely across western
Nebraska, and likely bleeding into southeast Wyoming as well. To
make this wind event that much more impactful, the initial jet
intrusion early Friday morning will have a secondary push of cold
air, with 700mb temperatures tanking into the -18 to -16C range
across the western Nebraska Panhandle and Niobrara County in
southeast Wyoming. The remaining portions of the CWA will be cooler
as well, just not as cold as western Nebraska, likely in the -14 to -
10C range by late Friday morning. Therefore, it looks to not only be
windy Friday morning into the afternoon hours, but also cold, with
forecast highs on Friday in the upper-20s to mid-30s. With winds
that strong, it will feel closer to the single digits across much of
the CWA.

Saturday will feature another shot at strong winds across the
region, though temperatures will begin to warm. 50s look to return
by Monday, with gusting conditions subsiding by Sunday. Breezy
conditions will still be expected throughout the weekend and into
early next week, but high winds do not look likely Sunday onwards.
Widespread ridging returns for Sunday onwards, leading to warmer and
drier weather returning for the start of the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1040 PM MST Mon Jan 12 2026

Breezy conditions expected for much of today, including this morning
for the southeast Wyoming terminals, as a surface cold front moves
south across the high plains later this morning and through this
afternoon. Some rain showers and snow/rain mix possible for all
western Nebraska terminals and KCYS.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail until 21z for
all terminals, although clouds will gradually lower as the front
moves south in the afternoon. After 21z, MVFR CIGS and/or VIS
possible for all terminals with the exception of KRWL. However,
short range ensemble probabilities are still pretty low with CIGS
below 2500 feet AGL (20% to 40%), so added PROB30 groups for now
across most western Nebraska terminals. Any lowering of CIGS for
KLAR and KCYS should occur after 06z, so won't include in this
current TAF package.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...RZ
LONG TERM...AM
AVIATION...TJT
Hazardous weather outlook, Jan 12, 1:41 PM MST, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
141 PM MST Mon Jan 12 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-132045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
141 PM MST Mon Jan 12 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

- The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
January 13, 2:56 AM MST to 4:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Frequent gusts between 50 and 55 MPH were recorded at the Bordeaux WYDOT sensor along Interstate 25. The maximum gust was 60 MPH and occurred at 2:56 AM MST on 1/13.

High Wind, North Snowy Range Foothills

When
January 13, 5:56 AM MST to 7:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Frequent gust of 50 to 55 MPH were recorded along Interstate 80 from WYDOT sensors. A maximum gust of 63 MPH from a WYDOT sensor at Foote Creek was recorded at 5:56 AM MST on 1/13.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1301589, 1301594.